Alert archive / Iowa / Tornado Warnings in 2005
Tornado Warning 15, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 25, 2005, 7:44 PM CDT for Mills County, Iowa. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 7:44 PM CDT (00:44 UTC)
- Expired
- Jul 25, 2005, 8:09 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Mills County, IA
The radar
The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:50 PM CDT | TSTM WND DMG | 8 Se Glenwood, IA | SMALL BRANCHES BROKEN. |
| Jul 25, 8:05 PM CDT | TSTM WND DMG | 3 Sw Henderson, IA | NUMEROUS TREE LIMBS BROKEN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2018 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 260044 TOROAX IAC129-260115- /O.NEW.KOAX.TO.W.0015.050726T0044Z-050726T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 744 PM CDT MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA * UNTIL 815 PM CDT * AT 739 PM CDT...RADAR INDICATED A SEVERE STORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED NEAR MALVERN...OR ABOUT 26 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 40 MPH. * THE TORNADO WILL BE NEAR... HASTINGS AROUND 750 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4105 9565 4096 9564 4098 9543 4113 9545 $$ BOUSTEAD
2 follow-up statements
000 WWUS53 KOAX 260052 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 753 PM CDT MON JUL 25 2005 IAC129-260115- /O.CON.KOAX.TO.W.0015.000000T0000Z-050726T0115Z/ MILLS IA- 753 PM CDT MON JUL 25 2005 ...A TORNADO WARNING CONTINUES UNTIL 815 PM CDT FOR MILLS COUNTY... AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HASTINGS...OR ABOUT 28 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... HENDERSON BY 800 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4115 9560 4101 9553 4103 9540 4116 9540 $$ BOUSTEAD
000 WWUS53 KOAX 260109 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 809 PM CDT MON JUL 25 2005 IAC129-260119- /O.CAN.KOAX.TO.W.0015.000000T0000Z-050726T0115Z/ MILLS IA- 809 PM CDT MON JUL 25 2005 ...THE TORNADO WARNING FOR MILLS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA... THUS THE WARNING WHICH WAS IN EFFECT HAS BEEN CANCELLED. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4115 9560 4101 9553 4103 9540 4116 9540 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 25, 2:45 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 25, 2:45 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT MON JUL 25 2005 .DISCUSSION... THUNDERSTORMS TONIGHT THEN COOLDOWN TUESDAY ARE THE MAIN FORECAST CONCERNS. LATEST SURFACE CHARTS WERE SHOWING BROAD LOW PRESSURE OVER CENTRAL NEBRASKA WITH A WARM FRONT ARCING INTO NORTHERN IOWA. SYNOPTIC SCALE COLD FRONT WAS ENTERING NORTHERN NEBRASKA. CONVECTION WAS BREAKING OUT ALONG BOTH FRONTAL BOUNDARIES EARLY THIS AFTERNOON...BUT IN BETWEEN...ONLY LINGERING MID LEVEL SHOWERS AND ISOLATED THUNDERSTORMS WERE NOTED ACROSS THE NORTHERN CWA. CLOUD SHIELD FROM CONVECTION AND WARM ADVECTION COVERED THE NORTHERN THIRD OF THE CWA WHERE TEMPERATURES WERE HOLDING IN THE MIDDLE 80S...WHILE SOUTH OF THE CLOUDS TEMPERATURES WERE REACHING THE UPPER 90S. HIGHER DEW POINTS WERE NOTED NORTH OF THE WARM FRONT WHERE MID 70S READINGS WERE COMMON...WHILE SOUTH OF WARM FRONT THE WAS STILL JUICY WITH DEW POINTS IN THE UPPER 60S TO LOWER 70S. SURFACE BASED INSTABILITY WAS HIGHEST ALONG AND SOUTH OF THE WARM FRONT... GENERALLY OVER WESTERN IOWA COUNTIES WHERE CAPES WERE TOPPING 4000 J/KG AS OF 2 PM. BULK SHEAR WAS ALSO HIGHEST ALONG WARM FRONT FROM NORTHEAST NEBRASKA INTO WESTERN IOWA. LOW LEVEL HELICITY...0-1KM STORM RELATIVE...WAS MAXIMIZED NEAR WARM FRONT IN NORTHWEST AND NORTHERN IOWA. ALL THIS POINTS TO DECENT SHOT OF SEVERE THUNDERSTORMS FIRING JUST NORTH OF THE CWA ON THE IOWA SIDE OF THE MISSOURI RIVER...WITH THE CHANCE FOR TORNADOES NEAR THE WARM FRONT. WOULD ALSO EXPECT LINE OF STORMS TO FIRE NEAR CLOUD/NO CLOUD ZONE JUST NORTHWEST OF THE OMAHA AND LINCOLN AREAS. STORMS SHOULD MOVE EAST THROUGH THE EVENING...BUT PROGRESS TO THE SOUTH AS COLD FRONT CONTINUES ITS MARCH INTO THE CWA FROM THE NORTHWEST. INSTABILITY FORECASTS BEGIN TO WANE LATER THIS EVENING SO THREAT FOR SEVERE SHOULD DIMINISH TOWARD MIDNIGHT...HOWEVER CONTINUED POST FRONTAL SHOWERS/STORMS ARE LIKELY OVERNIGHT. BOTH NAM AND GFS ARE SIMILAR IN DRIVING COLD FRONT THROUGH THE CWA BY 12Z TUESDAY. AFTER THAT...GFS HANGS ON TO PRECIP A LITTLE LONGER IN THE SOUTH AS FRONT SLOWS DOWN IN RESPONSE TO MID LEVEL WAVE SPREADING INTO THE NORTHERN PLAINS. WILL PLAY A COMPROMISE FORECAST BETWEEN NAM AND GFS TIMING...WITH THE SIGNIFICANT RAINS OUT OF THE AREA BY MORNING BUT CONTINUE A LINGERING CHANCE THROUGH MUCH OF THE DAY IN THE SOUTH. DRASTICALLY COOLER AIR IS STILL FORECAST TO SPILL IN BEHIND THE FRONT FOR TUESDAY. TEMPERATURES ARE ONLY IN THE 60S UPSTREAM IN SOUTH DAKOTA...AND WILL BE OVERHEAD TUESDAY. MOS HIGHS FOR TUESDAY HAVE CONTINUED TO DROP OVER THE LAST SEVERAL RUNS...SO SEE NO POINT IN ARGUING TOO MUCH. EXTENT OF LOW CLOUDS FILTERING IN BEHIND THE COLD FRONT WILL ALSO HELP TO KEEP TEMPS WELL BELOW NORMAL. COOL AIR UNDER HIGH PRESSURE WEDNESDAY MORNING WILL ALLOW TEMPS TO DROP INTO THE 50S MOST AREAS. THEN A GRADUAL WARM UP IS FORECAST FOR THE REST OF THE WEEK AND WEEKEND AS SOUTHERLY FLOW AND RISING HEIGHTS RETURN TO THE CENTRAL PLAINS. HAVE CONTINUED DRY FORECAST WEDNESDAY THROUGH MONDAY. BEST CHANCES...ALBEIT SLIGHT...FOR MORE CONVECTION APPEAR TO BE THURSDAY AS GFS DRAGS A WEAK COLD FRONT INTO THE NORTHERN CWA. NAM KEEPS THIS FEATURE NORTH OF THE AREA. AND THEN FRIDAY NIGHT...WARM ADVECTION DURING TRANSITION TO UPPER RIDGING MAY SPARK SOME STORMS...BUT CONFIDENCE AND LACK OF MODEL CONTINUITY PRECLUDE A MENTION AT THIS TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...HEAT ADVISORY THROUGH 7 PM CDT NEZ052-053-067-068-091-093. IA...HEAT ADVISORY THROUGH 7 PM CDT IAZ069-079-080-090-091. && DERGAN
Hazardous weather outlook, Jul 25, 5:28 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 528 PM CDT MON JUL 25 2005 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-051-065-066- 078-088>090-092-260530- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-GAGE- HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA- PAWNEE-PIERCE-PLATTE-SALINE-SAUNDERS-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON-WAYNE- 528 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY WEATHER THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE...NEAR THE COLD FRONT AND ESPECIALLY IN WESTERN IOWA COUNTIES OF HARRISON...AND SHELBY COUNTIES. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. A STRONG COLD FRONT AND ASSOCIATED AREA OF LOW PRESSURE WILL MOVE THROUGH EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING. STORMS ARE BEGINNING TO DEVELOP AS SEVERAL LOCATIONS AHEAD OF THE FRONT HAVE HIT OVER 100 DEGREES. SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELLS. DUE TO THE SHEAR NEAR THE COLD FRONT AN ISOLATED TORNADO IS POSSIBLE...AND LOW LEVEL MOIST CONDITIONS WILL ENHANCE THE ISOLATED TORNADO POTENTIAL AREA FOR PARTS OF WESTERN IOWA. THE SEVERE WEATHER THREAT SHOULD LESSEN DURING THE LATE EVENING HOURS. SCATTERED THUNDERSTORMS WILL LINGER INTO ESPECIALLY SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TUESDAY. BRIEF WINDY GUSTS... LOCALLY HEAVY RAINFALL AND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED FOR PARTS OF SOUTHEAST NEBRASKA AND WESTERN IOWA TONIGHT AND SHOULD NOT BE NEEDED TUESDAY. IAZ069-079-080-090-091-NEZ052-053-067-068-091-093-260530- CASS-DOUGLAS-FREMONT IA-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- POTTAWATTAMIE IA-RICHARDSON-SARPY- 528 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY WEATHER THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT NEAR THE COLD FRONT. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. A STRONG COLD FRONT AND ASSOCIATED AREA OF LOW PRESSURE WILL MOVE THROUGH EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING. STORMS ARE BEGINNING TO DEVELOP AS SEVERAL LOCATIONS AHEAD OF THE FRONT HAVE HIT OVER 100 DEGREES. SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELLS. DUE TO THE SHEAR NEAR THE COLD FRONT AN ISOLATED TORNADO IS POSSIBLE...AND LOW LEVEL MOIST CONDITIONS WILL ENHANCE THE ISOLATED TORNADO POTENTIAL AREA FOR PARTS OF WESTERN IOWA. THE SEVERE WEATHER THREAT SHOULD LESSEN DURING THE LATE EVENING HOURS. SCATTERED THUNDERSTORMS WILL LINGER INTO ESPECIALLY SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TUESDAY. BRIEF WINDY GUSTS... LOCALLY HEAVY RAINFALL AND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. A HEAT ADVISORY ALSO CONTINUES IN EFFECT IN AREAS FROM OMAHA SOUTH TO NEBRASKA CITY AND EAST INTO SOUTHWEST IOWA. HIGH TEMPERATURES CLIMBED FROM 95 TO 102...AND WITH THE HUMIDITY...THE HEAT INDEX WILL RANGE FROM 100 TO 105 DURING THE EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED TONIGHT AND SHOULD NOT BE NEEDED TUESDAY. ZAPOTOCNY
In the hours before
Local storm report, Jul 25, 6:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
645 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST LINCOLN 40.82N 96.69W
07/25/2005 63 MPH LANCASTER NE ASOS
MEASURED BY THE ASOS AT THE LINCOLN AIRPORT.
&&
DEWALDLocal storm report, Jul 25, 7:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 5 W ASHLAND 41.04N 96.47W
07/25/2005 LANCASTER NE AMATEUR RADIO
12 INCH DIAMETER TREE LIMBS BLOWN DOWN.
&&
DEWALDLocal storm report, Jul 25, 7:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
709 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 4 W NEOLA 41.45N 95.69W
07/25/2005 0.75 INCH POTTAWATTAMIE IA TRAINED SPOTTER
0648 PM TSTM WND DMG 1 E UNDERWOOD 41.39N 95.66W
07/25/2005 POTTAWATTAMIE IA LAW ENFORCEMENT
MAIN POWER LINE DOWN
&&
JBLocal storm report, Jul 25, 7:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
711 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 W LINCOLN 40.82N 96.73W
07/25/2005 LANCASTER NE PUBLIC
THREE TO FOUR INCH BRANCHES DOWN
&&
JBLocal storm report, Jul 25, 7:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
726 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST OMAHA 41.26N 96.01W
07/25/2005 60 MPH DOUGLAS NE TRAINED SPOTTER
AT 156TH AND BLONDO
&&
JBLocal storm report, Jul 25, 7:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
736 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL BELLEVUE 41.16N 95.92W
07/25/2005 0.75 INCH SARPY NE TRAINED SPOTTER
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:00 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 30 min |
| Jul 25, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 45 min |
| Jul 25, 7:58 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 26 min |
Nearby
Tornado Warnings in Iowa, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.